Home | | Modern Medical Toxicology | Buspirone - Inebriant Neurotoxic Poisons

Chapter: Modern Medical Toxicology: Neurotoxic Poisons: Inebriants

Study Material, Lecturing Notes, Assignment, Reference, Wiki description explanation, brief detail

Buspirone - Inebriant Neurotoxic Poisons

Buspirone is an azaspirodecanedione agent (azapirone) which is mainly employed as an anxiolytic agent.

Buspirone

Buspirone is an azaspirodecanedione agent (azapirone) which is mainly employed as an anxiolytic agent. It is chemically and pharmacologically unrelated to benzodiazepines, barbiturates, and other sedative/anxiolytic drugs. Buspirone has a high affinity for serotonin (5-HT1a) receptors with no significant affinity for benzodiazepine receptors, and does not affect gamma -aminobutyric acid (GABA) binding. Ipsapirone is a related compound.

Buspirone is rapidly absorbed, highly protein-bound, and metabolised in the liver. Despite complete absorption after oral dosing, extensive first- pass metabolism limits the bioavailability of buspirone to approximately 4 percent. The presence of food in the stomach decreases the rate of absorption and increases the amount of unchanged (unme-tabolised) drug in the system. 20 to 40% of the drug is excreted in faeces.

While the exact mode of action is not clear, the hetero-arylpiperazine moiety of buspirone may be responsible for its anxiolytic and serotonergic activity. Buspirone suppresses serotonergic activity while enhancing dopaminergic and noradr-energic cell firing. It also acts on the dopaminergic system in the CNS.

Central nervous system (CNS) depression is the primary toxic manifestation, based on animal data and clinical trials. Other common adverse effects include dizziness, headache, nervousness, lightheadedness, and excitement. Dysphoria, motor impairment, paraesthesias, and toxic psychosis have been reported with buspirone use. Dysuria, enuresis, nocturia, and priapism have been associated with therapeutic use. Withdrawal or rebound anxiety has not been reported with abrupt discon-tinuation of therapy. There have been rare reports of serotonin syndrome associated with the concomitant use of buspirone and some antidepressant agents.

Overdose manifests as GI distress, vertigo, miosis, brady-cardia, and sometimes hypotension. Convulsions have been reported.

Treatment is supportive. Most cases require just decon-tamination (stomach wash), or administration of activated charcoal. Hypotension can be corrected by the usual methods. Serotonin syndrome must be managed on recommended lines.


Study Material, Lecturing Notes, Assignment, Reference, Wiki description explanation, brief detail


Copyright © 2018-2020 BrainKart.com; All Rights Reserved. Developed by Therithal info, Chennai.